MAUDE Adverse Event Report: COVIDIEN WARMERS, INFANT HEEL W0/TABS; INFANT HEEL WARMER (CHEMICAL HEAT PACK)

COVIDIEN WARMERS, INFANT HEEL W0/TABS; INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Model Number MH00002N
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Puncture/Hole (1504)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 12/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant indicated that the device will not be returned for evaluation; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.If additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported that their lab team reported a skin puncture from the infant heel warmer.The lab manager reported that one of their blood collectors was using this product and a piece of hardened gel from the interior pierced the bag and stuck in her finger.It was a small laceration which was not contaminated.No treatment was required.
 
Additional Manufacturer Narrative
The lot number was provided, and the device history record (dhr) was reviewed indicating that the product was released accomplishing all quality standards.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.One picture was provided for the evaluation.Upon visual evaluation, the provided picture does not clearly show an issue.There were few potential root causes established from a root cause analysis perspective: ¿ first potential cause could be due to a solid piece of sodium acetate formed resulting in a sharp edge which somehow pierced the pouch.¿ second potential root cause could be due to an issue in the raw material pouch stock resulting in a thin spot which allowed some of the sodium acetate to break through.¿ third potential root cause could be due to a possible foreign debris landed in the pouch from the machine.A review of risk assessment was performed with maintenance and engineering showed no risk associated with the sodium acetate crystalizing and becoming sharp enough to break through the pouch.The dry/powder sodium acetate is also sifted prior to being introduced to the machine to further reduce this possibility.Without the physical sample, it is difficult to determine what could have caused the laceration as described by the customer.The results of the manufacturing facility investigation were able to determine that the likely root causes of the issue are manufacturing related.A quality alert has been issued to raise awareness of quality issue related to this complaint.A corrective action is not applicable at this time.We will keep monitoring the process for any adverse trends that require immediate attention.This complaint will be used for qa tracking and trending purposes.

Brand Name
WARMERS, INFANT HEEL W0/TABS
Common Device Name
INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Manufacturer (Section D)
COVIDIEN
2 ludlow parkway
chicopee MA 01022
MDR Report Key11148335
Report Number1219103-2021-00310
Device Sequence Number3472200
Product Code MPO
UDI-Device Identifier30884527004625
UDI-Public30884527004625
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberMH00002N
Device Catalogue NumberMH00002N
Device Lot Number007630X
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/04/2021
Supplement Date Received by Manufacturer01/04/2021
Initial Report FDA Received Date01/11/2021
Supplement Report FDA Received Date03/02/2021
Patient Sequence Number1